Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 69, NWS Buffalo, NY

July 20, 2021

NWS Buffalo, NY issued this special marine warning at Jul 20, 2021, 6:26 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 6:26 PM EDT (22:26 UTC)
Expired
Jul 20, 2021, 7:00 PM EDT
In force
34 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 46 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

253 
WHUS51 KBUF 202226
SMWBUF
LOZ044-045-064-065-202300-
/O.NEW.KBUF.MA.W.0069.210720T2226Z-210720T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
626 PM EDT Tue Jul 20 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Oswego to Westcott Beach...

* Until 700 PM EDT.

* At 625 PM EDT, strong thunderstorms were located along a line
  extending from near Stony Point to 8 nm north of Oswego, moving
  east at 35 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Mexico Bay, Southwick Beach, North Pond, Henderson Harbor, Westcott
  Beach, Selkirk Beach, Stony Point and Sandy Island Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
      4365 7610 4361 7615 4356 7616 4351 7620
      4348 7629 4349 7640 4347 7642 4351 7674
      4387 7640 4392 7609
TIME...MOT...LOC 2225Z 258DEG 35KT 4379 7635 4359 7657 

HAIL...<.75IN
WIND...>34KTS

$$

Welch
2 follow-up statements
359 
FZUS71 KBUF 202241
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
641 PM EDT Tue Jul 20 2021

LOZ044-045-064-065-202300-
/O.CON.KBUF.MA.W.0069.000000T0000Z-210720T2300Z/
641 PM EDT Tue Jul 20 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...

For the following areas...
  Lake Ontario from Oswego to Westcott Beach...

At 640 PM EDT, strong thunderstorms were located along a line
extending from near Southwick Beach to 8 nm northwest of Mexico Bay,
moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Mexico Bay, Southwick Beach, North Pond, Henderson Harbor, Westcott
Beach, Selkirk Beach, Stony Point and Sandy Island Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
      4365 7610 4361 7615 4356 7616 4351 7620
      4348 7629 4349 7640 4347 7642 4351 7674
      4387 7640 4392 7609
TIME...MOT...LOC 2240Z 258DEG 35KT 4381 7624 4361 7647 

HAIL...<.75IN
WIND...>34KTS

$$

EAJ
585 
FZUS71 KBUF 202257
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
657 PM EDT Tue Jul 20 2021

LOZ044-045-064-065-202306-
/O.EXP.KBUF.MA.W.0069.000000T0000Z-210720T2300Z/
657 PM EDT Tue Jul 20 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...

The affected areas were... 
  Lake Ontario from Oswego to Westcott Beach...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and the adjacent waters of Lake Ontario.

LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
      4365 7610 4361 7615 4356 7616 4351 7620
      4348 7629 4349 7640 4347 7642 4351 7674
      4387 7640 4392 7609
TIME...MOT...LOC 2256Z 258DEG 35KT 4384 7607 4364 7630 

$$

Welch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 20, 5:39 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 20, 5:39 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
539 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front pushing south through the region will generate
some strong thunderstorms through this evening, then cooler
more comfortable conditions will follow for much of the
remainder of the work week. Looking further ahead, our next
chance for widespread unsettled weather will come during the
second half of the weekend when another front will push through
the region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...Strong to Severe Storms Possible into this Evening...

Very unstable airmass over western and north central New York
early this evening with SBCAPEs avg 2000 j/kg. Some drier air
in the mid levels (DCAPEs in the vcnty of 1000 j/kg) will
enhance strong downdraft (ie downburst potential) as developing
storms push through. There is also ample instability to support
large hail.

Storms have developed out ahead of the front, especially across
Niagara County, but these have gotten hung up on the lake breeze
boundary. These will be dislodged by the front this evening,
allowing the line to push across the Buffalo metro area. The
rest of the line of storms will continue its southward movement,
with the greatest risk for severe weather before 9 p.m. this
evening.

While storms will be progressive...there will be the likelihood for
some heavy rain as well. Given wet antecedent conditions...this will
pose the risk for some localized flooding to accompany the stronger
storms.

Storms will weaken by 03z with only residual showers in the vcnty of
the passing front overnight.

Gradual clearing on Wednesday in advance of large sfc high over
Upper Great Lakes. Clearing to be slowed by upslope northerly flow.
Cooler and less humid.

Cool night slated for Wednesday night as sfc high drifts closer.
mins largely in the 50s...but 40s possible across cooler portions of
Srn Tier. Aimed at lower quartile of min temp guidance packages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A few shortwaves will pass across the Northeast through the mid-
levels for the second half of the workweek and start of the weekend,
which will provide for a few periods of showery weather.

Diving into the details for the start of the period Thursday, the
area will remain between two shortwaves with high pressure overhead
at the surface. This will provide for a rather dry day. Chances for
showers will increase slightly Thursday night as the alluded to
shortwave approaches the area.

Surface high pressure returns Friday, though with the aforementioned
shortwave trough axis crossing overhead of the area a few showers
can't be ruled out. Additionally, a stationary front lingering
southwest of the area (stretched from the central Great Lakes to the
Ohio Valley) Friday will support additional chances for showers,
especially for the areas across the western Southern Tier. Mid-level
and surface ridging should make for another period of dry weather
Friday night and most of Saturday.The next potent shortwave trough
(ahead of the incoming longwave trough) will initially push a warm
front across the region, before a cold frontal passage Saturday
night into Sunday.

Clearing skies Thursday will allow for temperatures to warm up into
the low to mid 70s. Temperatures will continue to warm slightly,
with highs in the mid to upper 70s to close out the work week and
start the weekend.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
NW flow aloft and yet another shortwave embedded within this flow
will keep chances for showers and storms in the forecast through
Sunday night.

Surface ridging will take hold Monday across the eastern Great Lakes
which will bring a period of dry weather and seasonal temperatures
through the middle of the week. Daytime highs will likely peak in
the upper 70s to low 80s.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
A mid level trough and cold front will move through by around 03Z
this evening. This will produce showers and thunderstorms, with
localized IFR or lower conditions in heavy rain.

Fog and stratus will develop over much of the region after midnight.
This will support widespread MVFR to IFR conditions overnight into
initial daylight hours of Wednesday.

Conditions will improve to VFR regionwide by late Wednesday
morning.

Outlook...

Thursday...VFR.
Friday...VFR/MVFR. A chance of showers.
Saturday...VFR.
Sunday...Mainly VFR with scattered showers ending early.

&&

.MARINE...
Weak pressure gradient will bring gentle to moderate breezes through
Wednesday. The only concern will be the risk for thunderstorms late
this afternoon and this evening, which will produce locally higher
winds and waves and lightning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...AR
AVIATION...Apffel/RSH
MARINE...TMA
Hazardous weather outlook, Jul 20, 3:11 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
311 PM EDT Tue Jul 20 2021

NYZ001>008-010>014-085-211915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-211915-
Chautauqua-Cattaraugus-Allegany-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this
afternoon and early evening. Main hazards are damaging wind gusts
and
marginally severe hail.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-211915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon and
early evening. Main hazards are strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

EAJ

In the hours before

Local storm report, Jul 20, 5:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      1 S LOCKPORT            43.16N 78.70W
07/20/2021                   NIAGARA            NY   PUBLIC

            REPORT OF ROAD CLOSURES DUE TO FLOODING WITH
            VEHICLES STRANDED IN THE TOWN OF LOCKPORT.

&&

PP
Special weather statement, Jul 20, 5:56 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
556 PM EDT Tue Jul 20 2021

NYZ002>004-011>014-202230-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-
556 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WAYNE...
NORTHEASTERN WYOMING...NORTHERN LIVINGSTON...ORLEANS...GENESEE...
MONROE AND NORTHERN ONTARIO COUNTIES...

At 556 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from 23 miles north of Webster to
near Waterport. Movement was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Canandaigua,
Brockport, East Rochester, Albion, Hilton, Webster, Fairport,
Brighton, Gates-North Gates, Hamlin Beach State Park, Ontario,
Henrietta, Penfield, Newark and Williamson.

This includes the following highways...
 Interstate 390 between exits 9 and 12.
 Interstate 90 between exits 48 and 43.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4286 7835 4339 7829 4342 7817 4339 7775
      4328 7754 4332 7738 4333 7712 4285 7700
TIME...MOT...LOC 2156Z 308DEG 19KT 4355 7746 4331 7834

Reynolds
Local storm report, Jul 20, 6:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
603 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NW SAND RIDGE         43.28N 76.27W
07/20/2021                   OSWEGO             NY   PUBLIC

            REPORT OF TREES AND WIRES DOWN IN THE TOWN
            OF SCHROEPPEL.

&&

PP
Local storm report, Jul 20, 6:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
607 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 SE LOCKPORT           43.16N 78.69W
07/20/2021                   NIAGARA            NY   PUBLIC

            HIGH ST IN THE TOWN OF LOCKPORT CLOSED DUE
            TO FLOODING.

&&

PP
Local storm report, Jul 20, 6:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
608 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 NE LOCKPORT           43.18N 78.68W
07/20/2021                   NIAGARA            NY   PUBLIC

            REPORT OF ROAD CLOSURE ON MARKET ST IN THE
            TOWN OF LOCKPORT DUE TO FLOODING.

&&

PP
Local storm report, Jul 20, 6:15 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
615 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LOCKPORT                43.17N 78.70W
07/20/2021  M0.50 INCH       NIAGARA            NY   PUBLIC

            HALF INCH (0.50IN) HAIL REPORTED IN THE TOWN
            OF LOCKPORT. NUMEROUS BRANCHES DOWN REPORTED
            AS WELL.

&&

PP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 PM EDTSpecial Marine WarningBUF62 min
Jul 20, 2:57 PM EDTSpecial Weather StatementBUFNiagara48 min
Jul 20, 3:14 PM EDTSpecial Marine WarningBUF61 min
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningBUFNiagara67 min
Jul 20, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 20, 3:48 PM EDTSpecial Marine WarningBUF87 min
Jul 20, 4:08 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Jul 20, 4:23 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans67 min
Jul 20, 4:42 PM EDTSevere Thunderstorm WarningBUFNiagara48 min
Jul 20, 4:46 PM EDTSpecial Marine WarningBUF59 min
Jul 20, 4:49 PM EDTFlash Flood WarningBUFNiagara6 hr
Jul 20, 4:55 PM EDTSpecial Marine WarningBUF48 min
Jul 20, 4:58 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:00 PM EDTSpecial Weather StatementBUFGenesee30 min
Jul 20, 5:10 PM EDTSpecial Marine WarningBUF2 hr
Jul 20, 5:13 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
Jul 20, 5:28 PM EDTSpecial Weather StatementBUFOswego47 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans60 min
Jul 20, 5:43 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:43 PM EDTSevere Thunderstorm WarningBUFOswego62 min
Jul 20, 5:56 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Ontario, Orleans34 min
Jul 20, 6:07 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego, Wayne38 min
Jul 20, 6:21 PM EDTFlash Flood WarningBUFErie, Niagara4 hr
Jul 20, 6:30 PM EDTSpecial Weather StatementBUFErie, Genesee30 min
Jul 20, 6:37 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara46 min
Jul 20, 6:46 PM EDTSpecial Weather StatementBUFLewis29 min
Jul 20, 6:52 PM EDTSpecial Marine WarningBUF67 min
Jul 20, 7:24 PM EDTSpecial Weather StatementBUFErie, Genesee, Livingston, Ontario, Wyoming36 min
Jul 20, 7:38 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne31 min
Jul 20, 7:58 PM EDTSpecial Weather StatementBUFLivingston, Wyoming92 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.